Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 113, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2005, 9:29 PM CDT for Shelby County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 9:29 PM CDT (02:29 UTC)
- Expired
- May 10, 2005, 10:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Shelby County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 6:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110229 SVROAX IAC165-110300- /O.NEW.KOAX.SV.W.0113.050511T0229Z-050511T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 929 PM CDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 1000 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. THIS STORM WAS LOCATED NEAR ELK HORN...OR ABOUT 52 MILES NORTHEAST OF OMAHA... AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK HORN AROUND 935 PM CDT IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4166 9523 4151 9520 4151 9502 4169 9510 $$ MILLER
2 follow-up statements
000
WWUS53 KOAX 110247
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE MAY 10 2005
IAC165-110300-
/O.CON.KOAX.SV.W.0113.000000T0000Z-050511T0300Z/
SHELBY IA-
945 PM CDT TUE MAY 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
SHELBY COUNTY...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL.
THIS STORM WAS LOCATED NEAR ELK HORN...OR ABOUT 50 MILES NORTHEAST
OF OMAHA...MOVING EAST AT 15 MPH. 3/4 INCH HAIL WAS REPORTED ONE
MILE WEST OF ELK HORN IOWA AT 935 PM CDT.
THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. STRONG
WINDS ARE ALSO POSSIBLE. SEEK A STURDY SHELTER IMMEDIATELY. STAY AWAY
FROM WINDOWS AND GLASS DOORS.
LAT...LON 4167 9521 4151 9517 4151 9505 4160 9505
4160 9510 4169 9511
$$
MILLER000
WWUS53 KOAX 110259
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
959 PM CDT TUE MAY 10 2005
IAC165-110309-
/O.EXP.KOAX.SV.W.0113.000000T0000Z-050511T0300Z/
SHELBY IA-
959 PM CDT TUE MAY 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY EXPIRES AT
1000 PM CDT...
THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE. STORMS
HAVE EXITED THE AREA.
LAT...LON 4167 9521 4151 9517 4151 9505 4160 9505
4160 9510 4169 9511
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:28 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 10, 3:28 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT TUE MAY 10 2005 .DISCUSSION... PRIMARY FORECAST CHALLENGES WILL BE SEVERE WEATHER...HEAVY RAIN AND FLASH FLOODING THREAT FOR THE NEXT FEW DAYS. IN THE SHORT TERM...A FIRST LOOK AT SPECIAL 20Z SOUNDING FROM OAX SUGGESTS CAP REMAINING FOR QUITE A WHILE. TEMP/DEW POINT AT 850 15.2/9.6C, 700 9.0/-11.7C. NAM HAS BEEN TOO FAST TO RETURN MOISTURE. DESPITE THAT...ATMOSPHERE IS CERTAINLY GETTING CHARGED WITH HEAT AND MOISTURE OVER ERN OK AND SERN KS...AND LOW LVL JET STRENGTHENING FROM SSW TO AROUND 50 KT WILL BRING THIS UNSTABLE PLUME INTO OUR AREA. BEST GUESS AT THE MOMENT IS THAT CONVECTION WILL ERUPT N OF THE WARM FNT OVER W CNTRL IA AND LIKELY BACKBUILD INTO NORTHEAST OR E CENTRAL NEBRASKA TONIGHT. WILL NOT PUT OUT WATCH FOR FLASH FLOODING TONIGHT. LOW LEVEL MOISTURE AND PRECIPITABLE WATER STILL NEEDS A BIT OF A BOOST. LLJ ORIENTATION APPEARS TO VEER TOO MUCH INTO THE WEST FOR BEST LIFT OVER FRONT IN OUR SECTOR. FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES FOR MOST OF THE AREA UNLIKELY TO BE EXCEEDED UNLESS CONVECTION CAN BACKBUILD OVER A TIGHTLY FOCUSED AREA. CONDITIONS APPEAR MORE FAVORABLE BOTH FOR SEVERE WX AND FLOODING LATER WED. EXPECT FRONT TO LIE SOMEWHERE IN FAR SOUTHERN NEBRASKA... WITH STRONG SFC LOW EMERGING INTO NW KS. WITH LOW LEVELS SOUTH OF FRONT CHARGED WITH MOISTURE...AND SUBSTANTIAL COOLING AND MOISTENING AROUND 7H OVER ERN NEBRASKA AND WRN IA...CONVECTION SHOULD ERUPT EASILY AND EARLY. SOUTH LLJ OVER FRONT WILL PROVIDE MUCH BETTER LIFT AND SERIOUS POTENTIAL FOR FLOODING RAINS. STRONG CONVECTION AND HEAVY RAIN POTENTIAL CONTINUES THROUGH THU EVENING AS SFC LOW MOVES ACROSS NORN KS...BUT DYNAMIC LIFT AND INSTABILITY APPEAR LESS FAVORABLE AS LOW SLOWLY FILLS AND AIR SOUTH OF FRONT IS LESS UNSTABLE. LEANED TOWARD SLOWER NAM SOLUTION IN HANGING ONTO CHANCE OF PRECIP THROUGH FRIDAY AS UPPER TROUGH KICKS OUT THROUGH NORTHERN PLAINS. TEMPS WILL DEPEND GREATLY ON THE LOCATION OF THE FRONT FOR THE NEXT FEW DAYS...ESPECIALLY NEAR THE KS AND MO BORDERS. THE NORTH WILL BASICALLY BE CLOUDY WET AND COOL FROM TONIGHT INTO FRIDAY. LEFT THE WEEKEND BASICALLY DRY UNDER UPPER RIDGING AND DELAYED NEXT MENTION OF THUNDERSTORMS UNTIL RETURN FLOW HAS TIME TO SET UP MONDAY NIGHT. BY EARLY NEXT WEEK...MODEL TIMING AND POSITION OF WAVES IS IN DISARRAY. GFS ENSEMBLE 5H MEANS ARE SIMILAR TO YESTERDAY...BUT RELIABLITY HAS DETERIORATED GREATLY IN WESTERN NORTH AMERICA DOWNSTREAM OF FAST FLOW IMPINGING ON WEST COAST FROM CENTRAL PACIFIC. APPARENT MESSAGE IS THAT A PATTERN CHANGE IS SETTING UP...BUT MODELS DO NOT KNOW HOW TO HANDLE IT YET...SO NEITHER DO I. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, May 10, 5:03 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 503 PM CDT TUE MAY 10 2005 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-111100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA- SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 503 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE DELAYED UNTIL AFTER 7 PM THIS EVENING DUE TO SIGNIFICANT CAPPING THAT HAS ENVELOPED THE OUTLOOK AREA. AFTER 7 PM THOUGH...SEVERE STORMS ARE EXPECTED ORGANIZE AND WILL BE ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. ADEQUATE ENVIRONMENTAL SHEAR SHOULD ALSO ALLOW FOR TORNADIC STORMS AS WELL. THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND NORTH OF A WARM FRONT THAT IS EXPECTED TO EXTEND FROM THE COLUMBUS AREA TO NEAR OMAHA...THEN EASTWARD INTO CENTRAL IOWA. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE ALONG THIS FRONT...IT IS LIKELY THAT SEVERE WEATHER WILL LAST WELL INTO THE OVERNIGHT HOURS AS A STRONG LOW LEVEL JET DEVELOPS OVER EASTERN NEBRASKA. HEAVY RAIN IS ALSO LIKELY WITH THE STORMS. ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS SAME FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND PROBABLY AGAIN WEDNESDAY AFTERNOON. IAZ079-080-090-091-NEZ065>068-078-088>093-111100- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 503 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY IN THE VICINITY OF A STALLED WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM THE COLUMBUS AREA THROUGH OMAHA...AND INTO CENTRAL IOWA. ALTHOUGH VERY WARM AND UNSTABLE AIR WILL BE IN PLACE SOUTH OF THIS FRONT THE ATMOSPHERE WILL BE SOMEWHAT CAPPED AND IS EXPECTED TO LIMIT THUNDERSTORM DEVELOPMENT INITIALLY. IF STORMS DO DEVELOP LATER TONIGHT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. SEVERE WEATHER WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS SAME FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS. MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN WEDNESDAY AFTERNOON. DEE
In the hours before
Special weather statement, May 10, 6:02 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT TUE MAY 10 2005
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>067-110600-
...TORNADO WATCH NUMBER 243 HAS BEEN ISSUED AND IS IN EFFECT UNTIL
100 AM CDT...
THIS INCLUDES THE FOLLOWING COUNTIES...
IN WEST CENTRAL IOWA
MONONA
IN SOUTHWEST IOWA
HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
AND PAGE
IN NORTHEAST NEBRASKA
KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
STANTON...MADISON...BOONE...COLFAX AND PLATTE
IN EAST CENTRAL NEBRASKA
BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
SARPY
IN SOUTHEAST NEBRASKA
CASS...SEWARD AND LANCASTER
MILLERLocal storm report, May 10, 7:04 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 0.75 INCH SHELBY IA CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 10, 7:24 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL DEFIANCE 41.83N 95.34W
05/10/2005 1.75 INCH SHELBY IA TRAINED SPOTTER
&&
LANDSVORKLocal storm report, May 10, 7:40 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
740 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 0.75 INCH SHELBY IA CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 10, 7:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 1.25 INCH SHELBY IA CO-OP OBSERVER
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| May 10, 7:50 PM CDT | Tornado Warning | OAX | Shelby | 25 min |
| May 10, 9:55 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 50 min |
| May 10, 10:13 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 32 min |
| May 10, 10:46 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 44 min |
| May 10, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 34 min |
| May 10, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 34 min |
| May 10, 11:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 42 min |
| May 10, 11:31 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 44 min |
| May 11, 2:19 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.